Indiana, 2012

Hail in Indiana, September 22, 2012

September 22, 2012 · NWS IWX · 2 events in 2 counties and zones

A cool northwest flow over the relatively warm waters of Lake Michigan, combined with a weak disturbance and pockets of heating, allowed for the development of lake enhanced showers. Pea size hail was common with many of the showers, but a few were able to produce hail to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cool northwest flow over the relatively warm waters of Lake Michigan, combined with a weak disturbance and pockets of heating, allowed for the development of lake enhanced showers. Pea size hail was common with many of the showers, but a few were able to produce hail to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 22, 5:26 AM EST, 5 hours 44 minutes earlier.

Area forecast discussion, Sep 22, 5:26 AM EST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
626 AM EDT SAT SEP 22 2012

.AVIATION.../12Z TAFS/
LIFR STRATUS/FOG OVER NE INDIANA SHOULD DISSIPATE BY 14Z AS
WINDS/MIXING CONTS TO INCREASE. MVFR CIGS WITH OCNL SHRA AND SCT
TSRA EXPECTED OVER THE AREA TODAY AS AN UPR LEVEL LOW CURRENTLY
OVER WRN WI MOVES SE ACROSS NRN INDIANA. BEST INSTABILITY CLOSEST
TO UPR LOW TRACK WILL BE OVER NRN PORTIONS OF THE AREA SO HAVE
ADDED TEMPO TSRA MIDDAY AT SBN. CONDITIONS SHOULD IMPROVE THIS EVE
AS UPR LOW MOVES AWAY... HWVR LAKE EFFECT STRATO CU AND SCT SHRA
SHOULD PERSIST... ESPCLY AT SBN CLOSER TO THE LAKE.

&&

.PREV DISCUSSION... /ISSUED 355 AM EDT SAT SEP 22 2012/

SHORT TERM.../TODAY THROUGH SUNDAY NIGHT/
SHRTWV ACROSS SW MI/NE IL EARLY THIS MORNING MOVG EAST THROUGH THE
BASE OF THE LONGWAVE TROF WAS CAUSING SCT SHOWERS/TSTMS OVER NW
PORTION OF THE CWA AND ARE EXPECTED TO CONT SPREADING EASTWARD
ACROSS NRN PORTIONS OF THE AREA EARLY THIS MORNING. PATCHY FOG HAS ALSO
DEVELOPED WHERE SKIES HAVE CLEARED BUT INCREASING CLOUD COVER AND
WINDS SPREADING FROM W-E ACROSS THE AREA OVER THE NEXT FEW HRS
SHOULD CAUSE THIS TO BE SHORT LIVED.

COMPACT UPR LEVEL LOW DROPPING SE ACROSS THE UPR MIDWEST IS
EXPECTED TO CROSS OUR CWA DURING THE DAY WITH THE BAND OF SHOWERS
ACCOMPANYING THIS SYSTEM LIKELY MOVG THROUGH OUR AREA MIDDAY.
INCREASING INSTABILITY WITH DIURNAL HEATING AND FROM TRACK OF LOW
ACROSS LAKE MICHIGAN SHOULD RESULT IN SCT TSTMS AS WELL. ENHANCED
INSTABILITY OVER THE LAKE IN VCNTY OF THE UPR LOW ALSO SUGGESTS
POTENTIAL FOR WATERSPOUTS IN OUR MARINE AREA. CAA...CLOUDS... AND
SHOWERS SHOULD LIMIT TEMP WARMUP TODAY WITH HIGHS ONLY IN THE
U50S-L60S.

LOW LEVEL FLOW WILL BECOME NWLY BY THIS EVE. LAKE INDUCED CAPE FCST
>1K/KG TONIGHT WHICH SHOULD BE SUFFICIENT FOR AT LEAST SCT LAKE
EFFECT SHOWERS SE OF LAKE MICHIGAN. MAIN LIMITING FACTOR APPEARS TO
BE FAIRLY DRY AIRMASS UPSTREAM SPREADING ACROSS THE LAKE. TEMP FALL
SHOULD BE LIMITED BY LAKE EFFECT CLOUDS AND GRADIENT MIXING WITH
LOWS FCST IN THE U30S SW AND L40S NE.

NW FLOW WILL CONT SUNDAY BUT WITH INVERSION GRADUALLY LOWERING... LAKE
EFFECT SHOWERS SHOULD SLOWLY DIMINISH. TEMPS WILL CONT WELL BLO
NORMAL AS THERMAL TROF REMAINS OVER THE AREA. HIGH PRESSURE
BUILDING INTO THE OH VALLEY SUNDAY NIGHT WILL ALLOW CLOUDS TO
DECREASE AND GRADIENT WINDS TO DIMINISH... ESPECIALLY SW PORTION
OF THE CWA WHERE FROST IS PSBL... LOWS FCST IN THE M-U30S...
COOLEST SW.

LONG TERM.../MONDAY THROUGH FRIDAY/

AFTER A POTENTIALLY FROSTY START TO SOME AREAS...THE REGION WILL SEE
A NICE REBOUND IN TEMPS TO START THE NEW WORK WEEK AS COLDEST AIR
SHIFTS OUT OF THE AREA. BELOW NORMAL TEMPS STILL ON TAP FOR MONDAY
WITH MAIN SURGE OF WARMER AIR WAITING UNTIL TUESDAY.
NEVERTHELESS...AFTER A COOL AND DAMP WEEKEND...STILL WILL BE
PLEASANT FEELING.

EVEN AS TEMPS MODERATE BACK TOWARDS NORMAL...SOMEWHAT ACTIVE PATTERN
WILL PERSIST WITH DEEP HUDSON BAY UPPER LOW SENDING ADDITIONAL
DISTURBANCES SOUTH ACROSS THE REGION FOR MID WEEK AND POSSIBLY INTO
THE END OF THE PERIOD. IN ADDITION...SOUTHERN STREAM ENERGY WILL
EJECT INTO THE OHIO VALLEY. COMBINATION OF THESE FEATURES AND
BAROCLINIC ZONE ADVERTISED TO SET UP ACROSS THE AREA WILL BRING AT
LEAST CHANCES OF SHOWERS STARTING IN SW AREAS TUESDAY SPREADING
ACROSS THE REMAINDER OF THE AREA TUES NGT LINGERING INTO WEDS NGT.
WITH NO SIG TROUGH TO PUSH FRONTAL BOUNDARY SOUTH OF THE AREA
ADDITIONAL UPSTREAM ENERGY COULD POSE A THREAT FOR ADDITIONAL SHOWER
ACTIVITY. FOR NOW HAVE WENT AGAINST ALLBLEND AND OPTED FOR DRY
FORECAST THURS INTO FRI FOR NOW. AFTERNOON HIGHS IN THE TUES THROUGH
FRI TIME FRAME SHOULD GENERALLY BE IN THE UPR 60S TO AROUND 70 WITH
OVERNIGHT LOWS DROPPING BACK INTO THE 40S IN MOST SPOTS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...RIP CURRENT RISK THROUGH MONDAY MORNING FOR INZ003.

MI...RIP CURRENT RISK THROUGH MONDAY MORNING FOR MIZ077.

OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT MONDAY FOR LMZ043-046.

&&

SHORT TERM...JT
LONG TERM...FISHER
AVIATION...JT
Hazardous weather outlook, Sep 22, 3:38 AM EST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
438 AM EDT SAT SEP 22 2012

LMZ043-046-230845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
438 AM EDT SAT SEP 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL OCCUR THROUGH TONIGHT.
IN ADDITION...THERE IS A CHANCE FOR THUNDERSTORMS AND ISOLATED
WATERSPOUTS INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED TO PERSIST
THROUGH MONDAY MORNING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

INZ003-MIZ077-230845-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
438 AM EDT SAT SEP 22 2012 /338 AM CDT SAT SEP 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE BERRIEN AND LA
PORTE COUNTY SHORELINES THROUGH TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS INTO THIS EVENING. THE
STRONGER STORMS MAY CONTAIN SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A HIGH RISK FOR RIP CURRENTS THROUGH SUNDAY NIGHT ALONG
THE BERRIEN AND LA PORTE COUNTY SHORELINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-230845-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
438 AM EDT SAT SEP 22 2012 /338 AM CDT SAT SEP 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY ALONG AND NORTH OF
HIGHWAY 30 IN INDIANA...OHIO...AND MICHIGAN. SEVERE STORMS ARE
NOT EXPECTED...ALTHOUGH STRONGER STORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FROST IS POSSIBLE SUNDAY NIGHT...ESPECIALLY ALONG AND SOUTH OF
ROUTE 30.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Sep 22, 10:53 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1153 AM EDT SAT SEP 22 2012

INZ005-221615-
ELKHART IN-
1153 AM EDT SAT SEP 22 2012

...STRONG THUNDERSTORMS MOVING TOWARD CENTRAL ELKHART COUNTY...

AT 1150 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WAKARUSA...OR 6 MILES NORTH OF NAPPANEE...
MOVING EAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  DUNLAP...
  GOSHEN...
  NEW PARIS...
  MILLERSBURG...
  WATERFORD MILLS AND BENTON...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4171 8579 4151 8567 4147 8602 4157 8605
TIME...MOT...LOC 1554Z 258DEG 34KT 4155 8595
Local storm report, Sep 22, 11:00 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1200 PM EDT SAT SEP 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             GOSHEN                  41.58N  85.83W
09/22/2012  E0.25 INCH       ELKHART            IN   TRAINED SPOTTER

&&

MCS

The radar

The Northern Indiana radar (KIWX), 7 km away, was scanning. The volume nearest the first event began at 16:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kosciusko

When
September 22, 11:10 AM EST to 11:11 AM EST
Where
Kosciusko County, 1.62 mi N of Oswego
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.343, -85.778

An off duty NWS employee reported penny size hail fell for about a minute.

Hail, Allen

When
September 22, 12:00 PM EST to 12:01 PM EST
Where
Allen County, 0.69 mi N of Wallen
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.180, -85.170

An off duty NWS employee reported mostly pea size hail along with a few hailstones ranging from dime to nickel size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406749, 406750.